# SDR CA040518002

- Difficulty date: May 18, 2004
- Submitted: June 4, 2004
- Operation: General aviation
- Engine: Lyc O540E4C5
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Condition: Failed
- Location: Engine
- Stage of operation: IN
- How discovered: C
- Nature of condition: L
- Precautionary procedure: K

## Discrepancy

(CAN) DUE TO ROUGH RUNNING ENGINE.  MAG WAS DETERMINED TO BE FAULTY, WAS REPLACED.  A/C WAS TEST FLOWN, ENGINE RAN VERY ROUGH.  INSP OF ENG AND REPLACED MAG NOTED INTERNAL MAG GEAR WAS DAMAGED WITH MISSING TEETH.   NOTED METAL IN OIL SCREEN.  ENG WAS REMOVED AND SHIPPED FOR INSPECTION AND REPAIR.  ENGINE WAS DISMANTLED AND CRANKSHAFT GEAR WAS DAMAGED WITH TEETH BROKEN OFF.  OTHER INTERNAL DAMAGE INCLUDED A DAMAGED IDLER GEAR, OIL PUMP DRIVE, AND TACH SHAFT.  EXACT CAUSE OF FAILURE IS U/K BUT IT IS SUSPECTED THAT WHEN A/C WAS FIRST SERVICED, MAG WAS REPLACED THAT INTERNAL TIMING 10 PENNY NAIL WAS LEFT INSTALLED AND THUS CAUSED LOCKING UP OF MAG GEARS.  WHEN ENGINE WAS STARTED MAG AND CRANK GEARS WERE BROKEN OFF.
